How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Thomas, MD Your Own Question
Dr. Thomas, MD
Dr. Thomas, MD, Board Certified Physician
Category: Medical
Satisfied Customers: 63757
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, also Integrative, CAM, etc
Type Your Medical Question Here...
Dr. Thomas, MD is online now
A new question is answered every 9 seconds

My 84 year old mother is on coumadin fibrillation.

Customer Question

My 84 year old mother is on coumadin for atrial fibrillation. She had 2 teeth extracted & was told to hold her blood thinner for 3 days & then resume her normal dose of 2.5 mg daily. She had 7 doses of her 2.5 mg before having her INR rechecked. It was 1.69 ( her target is 2.0-3.0) she was told to continue on the 2.5 mg & recheck the INR after 4 more does. What really concerns me prior to all this, her INR was subtherapeutic & the doctor had doubled it her dose for a couple of days to bump it up. Her INR after that was good, then unfortunately the tooth extraction was an emergency. I'm not understanding why he didn't bump it up again this time. Am a being a little to overly concerned & overthinking this? Does it sound reasonable to you? My mom has not had a stroke, just the issue with a-fib & mitral regurgitation. Her recent echocardiogram was ok. Also, she just finished an antibiotic yesterday & I wondered if maybe that was why the doctor didn't increase the dose. I know this is a lot of info; am I being a worry-wort?
Submitted: 5 months ago.
Category: Medical
Expert:  Dr. Thomas, MD replied 5 months ago.
HiIt is not likely at all that this will be a problem of clot formation.However, I would bolus her a little more, since she was sub therapeutic prior to stopping the dose.For example, 5 mg then the daily dose, then a check after 2 to 3 days of the 5 and bolus again if needed. Ask her doctor if he is sure she does not have protein S or C deficiency. If she does, she should be on low molecular weight heparin sub q until she is therapeutic on coumadin. OK, so you might have more questions or want to give me more information: Please use reply to expert if you have further questions. When you are ready, please click a positive rating [hopefully excellent—that’s how we are paid, per rating]. If you forgot something, come back. I am here

Related Medical Questions